Morphea-like lesions following Botulinum Toxin A injections
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A healthy 35-year-old Caucasian female with three-year history of successful treatments with BTXA was referred for the diagnosis and management of asymptomatic lesions on her lateral forehead. Notably, six weeks prior, she had been injected with BTXA for the softening of glabellar and forehead rhytids. By report, three weeks after the initial injection, a touch up treatment was performed to enhance the results on the forehead with the resulting lesions appearing one week thereafter. On examination she was noted to have decreased activity of the glabellar and forehead muscles. Three round atrophic plaques ranging from 0.5 to 1.0 cm in diameter were noted on the left upper forehead without any associated textural changes. Prior to the performance of the biopsy there was full resolution of the lesions. The lesions existed overall about 4 weeks.

A 31-year old Caucasian female with a past history notable for
atopic dermatitis received BTXA injections for the treatment of glabella, forehead and periorbital wrinkles (Russia). This was her second injection session with BTXA, the prior one was two years earlier. At her 2 week follow up satisfactory outcomes were observed without full muscle paralysis. One week subsequently, she developed a “dent” in the treatment area of the forehead. On examination, a round atrophic area 1 90
cm in diameter without any overlying epidermal changes was noted in the lower part of the central forehead. On the follow up visit two weeks later, the defect had entirely resolved.

When BTXA is injected into skeletal muscles, transient muscular atrophy is intentionally produced. This predictable outcome upon which the product is used, is to recontour the lower face or refine the shape of the calves. Atrophy of another skeletal muscle, the Temporalis muscle, was also reported as a result of BTXA injection to treat migraine headaches, causing an "hourglass" deformity of the upper face. And yet, when assessed my MRI, the volume of the mimetic procerus muscle, decreases after a single BTXA injection for about 12 months.

In summary, these cases of morphea-like change represent an adverse effect of BTXA. The pathological mechanism is either related to focal neurogenic atrophy of the injected muscle or to dislocation of minuscule amount of syringe lubricant into the injected drug. If the latter is the mechanism, flushing of the syringe, or avoiding of tapping on it, would likely minimize the risk of its occurrence.

Source: https://www.jaadcasereports.org/article/S2352-5126(20)30632-9/fulltext?rss=yes
Like
Comment
Share